advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From India:

I am a 50 year old female and I have had diabetes since October 2001. Since then, I have been on regular medication to control my blood sugar, as advised by my consulting physician who changed the medicines and/or doses as and when the blood sugar level was being uncontrolled. In this period of time, my blood sugar varied between 90 mg/dl to 176 mg/dl [5.0 mmol/L to 9.8 mmol/L] fasting and 150 mg/dl to 295 mg/dl [8.3 mmol/L to 16.4 mmol/L] postprandial. The last test report, dated August 13, 2004 shows my postprandial blood sugar as 193 mg/dl [10.7 mmol/L]. On September 14, 2004, my fasting blood sugar was 96 mg/dl [5.3 mmol/L].

The medicines administered are indicated below in chronological order:

  • October 2001 to June 14, 2002: Daonil, one-half a tablet daily
  • June 15, 2002 to March 5, 2003: Daonil, one tablet daily
  • March 6, 2003 to March 25, 2004: Semiglycogen, 40 mg, one tablet, twice daily (after breakfast and after dinner)
  • March 26, 2004 to April 2, 2004: Amaryl, 2 mg, one tablet daily. This medicine was discontinued early as it developed problems of uncontrolled behavior in finger joints.
  • April 3, 2004 to September 8, 2004: Semiglycogen, 40 mg, one tablet daily (after breakfast and after dinner); Glyciphage 500, one tablet daily after midday meal.
  • September 8, 2004 to present: Glutide CR 60, one tablet daily after breakfast; Glutide CR 30, one tablet daily after dinner; and Glycomet 250, one tablet daily after lunch

One tablet daily of a multivitamin was administered with all the above medicines.

As it is evident from my past record, my blood sugar has been fluctuating continuously. Apart from that, the thing that is worrying me more is that I have been suffering continuously with a stomach disorder, especially for the last four to five months. My stool is always loose and frequency is four to five times. In recent days, the frequency has even increased. For this problem, my consulting physician has recommended medicines like Nor Metrogyl or some other from time to time, of which I took the full course. But, such medicines could give me only temporary relief. I am on a very strict and controlled diet and do daily walking.

Am I taking the right medicines for my blood sugar control? Is my blood sugar report history of last three years is satisfactory for my overall health? Is my stomach disorder problem related to my diabetes or with medicine I am consuming for diabetes control?

Answer:

I like the idea of patients having a target blood sugar to help them know whether they are succeeding or not. I think a good target sugar is 70 to 140 mg/dl [3.9 to 7.8 mmol/L] before meals and less than 160 mg/dl [8.9 mmol/L] two hours after meals. In addition, the hemoglobin A1c tst should be performed every three to six months to evaluate the average daily blood sugar over the previous three months. It sounds like your sugars have exceeded these ranges. I would suggest you speak to your physician about additional therapy to bring the sugars down. In addition, some of the medications you are on can cause lose stools or some abdominal discomfort. I would ask your physician as to whether this might be the case.

JTL

DTQ-20040921072933
Original posting 26 Sep 2004
Posted to Pills for Diabetes and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.